Sunday, January 15, 2006

seizures

Seizures occurring for the first time in later life are almost always due to clearly defined pathology with cerebral arterial disease being the major cause. Brain tumors, whether primary or metastatic, must be excluded through appropriate testing. Meningocerebral scarring (scarring of the lining of the brain from convulsion) secondary to head trauma is also a possible cause. If no apparent lesion can be found, management with anticonvulsant drugs must be initiated. Phenytoin (Dilantin) is widely used and effective in a broad range of seizure disorders. Since it is metabolized in the liver, the elderly should be monitored closely for symptoms of toxicity. Phenytoin may inhibit insulin release and may therefore complicate the management of diabetes. Its interaction with other drugs should also be closely watched.
Phenobarbital is an anticonvulsant drug used alone or in conjunction with other drugs, especially phenytoin. It should be used with caution in patients who are depressed or suicidal. It should be used with extreme caution in the elderly with renal failure since it is excreted partially unchanged in the urine. Reduced dosages are usually indicated in those patients with reduced renal or hepatic function.
Primidone (Mysoline) is especially useful in psychomotor (impaired consciousness followed by a series of bizarre, useless acts) seizures. Carbamazepine (Tegretol) is used in both grand mal (preceded by aura with loss of consciousness, and convulsion) and focal (attack consisting of aura without convulsion) seizures while Valproic acid (Depakene) and Ethosuximide (Zarontin) are used primarily for petit mal (sudden momentary loss of consciousness with only minor jerking) seizures. The use of all anticonvulsant drugs should be carefully monitored for interaction with other drugs, since the elderly are frequently taking multiple medications.
Covington, T., and Walker, J. Current Geriatric Therapy. Philadelphia: W. B. Saunders, 1984.

0 Comments:

Post a Comment

<< Home